Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 67, NWS Raleigh, NC

May 9, 20124 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 9, 2012, 3:47 PM EDT for 4 counties in North Carolina. It was in force for 58 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2012, 3:47 PM EDT (19:47 UTC)
Expired
May 9, 2012, 4:45 PM EDT
In force
58 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Chatham County, NC, Durham County, NC, Orange County, NC, Person County, NC

The radar

The Raleigh/Durham radar (KRAX), 55 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 3:47 PM EDTTSTM WND DMG3 Ne Teer, NCONE TREE ACROSS THE ROAD NEAR THE INTERSECTION OF ORANGE GROVE ROAD AND DAIRYLAND ROAD
May 9, 3:57 PM EDTTSTM WND DMGChapel Hill, NCSEVERAL TREES DOWN IN CHAPEL HILL
May 9, 3:57 PM EDTTSTM WND GST 47Chapel Hill Apt, NC41 KTS FROM 280 DEGREES AT 357 PM.
May 9, 4:00 PM EDTTSTM WND DMG2 S Chapel Hill, NCONE 4 INCH DIAMETER TREE SNAPPED IN HALF AND PARTIALLY BLOCKING MANNING DRIVE IN CHAPEL HILL.
May 9, 4:08 PM EDTTSTM WND DMG3 Nnw Parkwood, NC3 TREES DOWN NEAR HIGH GATE DRIVE AND HURDLE COURT
May 9, 4:10 PM EDTTSTM WND DMG2 Ne Durham, NCTREE DOWN IN THE 100 BLOCK OF WEST KNOX STREET
May 9, 4:15 PM EDTTSTM WND DMG5 Nnw Gorman, NCTREE DOWN NEAR OLD OXFORD ROAD AND RED MILL ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

912 
WUUS52 KRAH 091947
SVRRAH
NCC037-063-135-145-092045-
/O.NEW.KRAH.SV.W.0067.120509T1947Z-120509T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
347 PM EDT WED MAY 9 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHATHAM COUNTY IN CENTRAL NORTH CAROLINA
  DURHAM COUNTY IN CENTRAL NORTH CAROLINA
  ORANGE COUNTY IN CENTRAL NORTH CAROLINA
  PERSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 445 PM EDT

* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM BETHEL HILL TO 6
  MILES SOUTHWEST OF FEARRINGTON...OR ALONG A LINE EXTENDING FROM 5
  MILES NORTH OF ROXBORO TO PITTSBORO...MOVING SOUTHEAST AT 20 MPH.
  WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BETHEL HILL...CHAPEL HILL...
  CHAPEL HILL...ROUGEMONT...
  SURL...ROUGEMONT...
  DURHAM...BAHAMA...
  MORIAH...DURHAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3654 7879 3609 7881 3607 7879 3607 7875
      3603 7875 3602 7871 3595 7873 3592 7876
      3593 7880 3587 7883 3586 7891 3577 7894
      3580 7924 3655 7906
TIME...MOT...LOC 1947Z 294DEG 16KT 3647 7894 3575 7914

$$

23
3 follow-up statements
415 
WWUS52 KRAH 092012
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
412 PM EDT WED MAY 9 2012

NCC037-063-135-145-092045-
/O.CON.KRAH.SV.W.0067.000000T0000Z-120509T2045Z/
CHATHAM NC-DURHAM NC-ORANGE NC-PERSON NC-
412 PM EDT WED MAY 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR EASTERN PERSON...EASTERN ORANGE...DURHAM AND NORTHEASTERN CHATHAM
COUNTIES...

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF BETHEL HILL TO 7
MILES SOUTH OF FEARRINGTON...OR ALONG A LINE EXTENDING FROM 9 MILES
EAST OF ROXBORO TO 8 MILES EAST OF PITTSBORO...MOVING EAST AT 20
MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... BAHAMA...DURHAM...
MORIAH...PARKWOOD...BETHESDA...GORMAN AND RESEARCH TRIANGLE.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3654 7879 3609 7881 3607 7879 3607 7875
      3603 7875 3602 7871 3595 7873 3592 7876
      3593 7880 3587 7883 3586 7891 3577 7894
      3579 7909 3655 7889
TIME...MOT...LOC 2012Z 294DEG 16KT 3642 7881 3570 7901

$$

23
487 
WWUS52 KRAH 092018
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
418 PM EDT WED MAY 9 2012

NCC037-135-145-092027-
/O.CAN.KRAH.SV.W.0067.000000T0000Z-120509T2045Z/
CHATHAM NC-ORANGE NC-PERSON NC-
418 PM EDT WED MAY 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PERSON...EASTERN
ORANGE AND NORTHEASTERN CHATHAM COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3624 7881 3621 7880 3609 7881 3607 7879
      3607 7875 3603 7875 3602 7871 3595 7873
      3592 7876 3593 7880 3587 7884 3586 7901
      3624 7895
TIME...MOT...LOC 2017Z 294DEG 16KT 3642 7879 3570 7899

$$

NCC063-092045-
/O.CON.KRAH.SV.W.0067.000000T0000Z-120509T2045Z/
DURHAM NC-
418 PM EDT WED MAY 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR DURHAM COUNTY...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST OF ROUGEMONT TO 14
MILES SOUTH OF PARKWOOD...OR ALONG A LINE EXTENDING FROM 9 MILES
SOUTH OF VIRGILINA TO 10 MILES EAST OF PITTSBORO...MOVING SOUTHEAST
AT 20 MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... BETHESDA...GORMAN AND
RESEARCH TRIANGLE.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3624 7881 3621 7880 3609 7881 3607 7879
      3607 7875 3603 7875 3602 7871 3595 7873
      3592 7876 3593 7880 3587 7884 3586 7901
      3624 7895
TIME...MOT...LOC 2017Z 294DEG 16KT 3642 7879 3570 7899

$$

23
075 
WWUS52 KRAH 092036
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
436 PM EDT WED MAY 9 2012

NCC063-092046-
/O.EXP.KRAH.SV.W.0067.000000T0000Z-120509T2045Z/
DURHAM NC-
436 PM EDT WED MAY 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR DURHAM COUNTY EXPIRES AT 445
PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING WILL BE ALLOWED TO EXPIRE.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 273 AND 282.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 172 AND 183.

THIS INCLUDES THE DURHAM FREEWAY BETWEEN EXITS 5 AND 16.

LAT...LON 3624 7881 3621 7880 3609 7881 3607 7879
      3607 7875 3603 7875 3602 7871 3595 7873
      3592 7876 3593 7880 3587 7884 3586 7901
      3624 7895
TIME...MOT...LOC 2036Z 294DEG 16KT 3639 7869 3567 7890

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:01 PM EDT, 46 minutes earlier.

Area forecast discussion, May 9, 3:01 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
301 PM EDT WED MAY 9 2012

.SYNOPSIS...
A COLD FRONT WILL PROGRESS EASTWARD THROUGH THE STATE THIS AFTERNOON
AND WILL MOVE OFFSHORE THIS EVENING. HIGH PRESSURE WILL THEN BUILD
INTO THE AREA THROUGH SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM WEDNESDAY...

...THE SLIGHT RISK OF SEVERE THUNDERSTORMS HAS SHIFTED EASTWARD
ALONG THE SOUTHERN COASTAL PLAIN/SANDHILLS REGION OF NORTH CAROLINA.

...ADDITIONALLY LOCALLY HEAVY RAIN IS POSSIBLE THIS AFTERNOON AND
EVENING...

OVERVIEW:
A POSITIVE-TILTED SHORTWAVE TROUGH EXTENDING FROM THE UPPER GREAT
LAKES THROUGH THE MIDDLE MS VALLEY WILL AMPLIFY AS IT PROGRESSES
EASTWARD INTO THE ATLANTIC SEABOARD THROUGH THURSDAY. ATTENDANT
SURFACE COLD FRONT WILL CROSS CENTRAL NC LATE THIS AFTERNOON AND
WILL EXIT THE COAST THIS EVENING. MODEST SUBTOPIC SCALE HEIGHT FALLS
WILL INCREASE THROUGHOUT THE DAY WITH THE APPROACH OF THE UPPER
TROUGH...ACCELERATED BY A SHORTWAVE/VORT MAX OVER UPSTATE GA/SC IN
THE SWLY FLOW ALOFT IN ADVANCE OF THE ENCROACHING TROUGH AND THEN
LATER ENHANCED ACROSS EASTERN PORTIONS OF THE FORECAST AREA LATE
THIS AFTERNOON AND EVENING WITH INCREASING UPPER LEVEL DIVERGENCE
UNDERNEATH A 80 TO 90 KT JET STREAK EXTENDING DOWN THE MID-ATLANTIC
SEABOARD. THESE TRIGGERS WILL ACT ON A MOIST 1.5"-1.6"...200 PERCENT
OF NORMAL PWAT ENVIRONMENT...RESULTING IN WIDESPREAD SHOWERS AND
THUNDERSTORMS DEVELOPING AND/OR MOVING INTO THE PIEDMONT AOA
16Z(NOON)...EXITING COASTAL AREAS BETWEEN 03 TO 06Z(AROUND
MIDNIGHT). CATEGORICAL POPS CONTINUE TO LOOK IN ORDER FOR THIS
AFTERNOON AND EVENING... DIMINISHING WEST TO EAST AFTER MIDNIGHT.

SEVERE THREAT:
WIDESPREAD LOW CLOUD COVER AND WEAK LAPSE RATES ALOFT ASSOCIATED WITH
THE HIGH PWATS HAS GREATLY LIMITED DESTABILIZATION ACROSS MUCH
OF THE FORECAST AREA...WITH THE EXCEPTION OF THE SANDHILLS/SOUTHERN
COASTAL PLAIN COUNTIES. AS SUCH...THE SLIGHT RISK AREA HAS BEEN
SCALED BACK TO APPROXIMATELY THE I-95 CORRIDOR ALONG THE SANDHILLS
AND SOUTHERN COASTAL COUNTIES WHERE TEMPERATURES HAVE SUCCEEDED
IN CLIMBING TO AROUND THE 80 DEGREE MARK. PER SPC MESOANALYSIS...
SFC CAPE HAS GROWN TO 1000 TO 1500 J/KG ACROSS THIS SE CORNER OF THE
FORECAST AREA. WE COULD SEE AN UPSWING IN CONVECTIVE INTENSITY
AS THE CONVECTIVE BAND ACROSS THE WESTERN PIEDMONT PROGRESSES
EASTWARD INTO THIS JUICER AIRMASS OVER THE NEXT COUPLE OF HOURS
AND AS THE WIND FIELD STRENGTHENS IN RESPONSE TO THE AMPLIFYING
TROUGH. GREATEST THREAT WILL BE FROM THUNDERSTORM WIND
DAMAGE...AIDED BY PRECIP LOADING IN THE STRONGER CELLS. LOCALLY VERY
HEAVY RAIN WITH RAINFALL AMOUNTS OF ONE TO TWO INCHES IN AN HOUR
WILL ALSO POSE A MINOR FLOODING THREAT...ESPECIALLY IN URBAN AND/OR
FLOOD PRONE AREAS.

TEMPERATURES:
MODEL SOUNDINGS INDICATE PRONOUNCED DRYING/SUBSIDENCE OVERNIGHT IN
THE WAKE OF THE UPPER TROUGH PASSAGE...WITH SKIES BECOMING CLEAR
ACROSS ALL OF CENTRAL NC PRIOR TO DAYBREAK. THIS WEST TO EAST
CLEARING ALONG WITH TIMING DIFFERENCES IN THE WEST TO EAST CAA WILL
RESULT IN FAIRLY LARGE TEMPERATURE GRADIENT OVERNIGHT...RANGING FROM
LOWER 50S NW TO AROUND 60 ACROSS THE SOUTHEAST.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
AS OF 300 PM WEDNESDAY...

TO START THE SHORT TERM PERIOD...THE UPPER LEVEL TROUGH WILL MOVE
THROUGH THE REGION DURING THE DAY ON THURSDAY...BUT A LACK OF
MOISTURE WILL KEEP THE REGION DRY. AT THE SURFACE...HIGH PRESSURE
WILL BUILD INTO THE AREA AND THEN REMAIN CENTERED OVER THE REGION
UNTIL EARLY SATURDAY. THIS WILL RESULT IN A PERIOD OF FAIR WEATHER
FOR CENTRAL NC. WITH PERSISTENT NORTHERLY FLOW...TEMPS WILL BE NEAR
TO SLIGHTLY BELOW NORMAL FOR THURSDAY AND FRIDAY...WITH HIGHS
GENERALLY IN THE MID 70S. AS THE SURFACE HIGH BEGINS TO SHIFT
OFFSHORE ON SATURDAY...RETURN FLOW WILL SET UP OVER THE AREA.
ALSO...A MID LEVEL RIDGE WILL PROGRESS ACROSS THE REGION LATE FRIDAY
INTO SATURDAY...RESULTING IN INCREASING THICKNESS VALUES.
THEREFORE...WE SHOULD SEE A SLIGHT WARMUP ON SATURDAY...WITH HIGHS
GENERALLY IN THE UPPER 70S TO NEAR 80 DEGREES. A SIMILAR TREND IS
EXPECTED FOR OVERNIGHT LOWS...WITH MID/UPPER 40S TO START THE PERIOD
AND MID 50S BY SATURDAY NIGHT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 300 PM WEDNESDAY...

THERE IS STILL SOME UNCERTAINTY WITH REGARDS TO THE NEXT SYSTEM THAT
IS PROGGED TO IMPACT THE AREA...BUT OVERALL AM EXPECTING INCREASING
PRECIP CHANCES BY LATE IN THE WEEKEND AND ESPECIALLY EARLY/MID NEXT
WEEK. AS A SOUTHERN STREAM CLOSED LOW (CURRENTLY LOCATED NEAR THE
BAJA PENINSULA) MOVES EASTWARD...IT IS PROGGED TO BECOME ABSORBED BY
AN AMPLIFYING NORTHERN STREAM TROUGH BY LATE IN THE WEEKEND AS IT
PROGRESSES TOWARDS THE EAST COAST. UNCERTAINTY THEN INCREASES WITH
THE EVOLUTION OF THIS TROUGH OVER THE EAST COAST FOR EARLY/MID NEXT
WEEK. THEREFORE... WILL MAINTAIN THE CURRENT FORECAST THINKING AND
WILL BEGIN TO GRADUALLY INCREASE PRECIP CHANCES MONDAY...WITH THE
BEST CHANCES CURRENTLY LOOKING TO OCCUR TUESDAY AND WEDNESDAY AND
WILL THEREFORE CARRY CHANCE POPS DURING THIS TIME FRAME. WESTERN
PORTIONS OF THE FORECAST AREA COULD SEE SOME PRECIP ENTER THE REGION
LATE SUNDAY...BUT WILL ONLY GO SLIGHT CHANCE FOR NOW DUE TO THE
UNCERTAINTY. HIGH TEMPS SHOULD BE NEAR TO SLIGHTLY ABOVE NORMAL
THROUGH THE PERIOD...WITH MOSTLY ABOVE NORMAL VALUES FOR OVERNIGHT
LOWS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 113 PM WEDNESDAY...

A COLD FRONT OVER WESTERN NC WILL MOVE EAST THROUGH CENTRAL NC THIS
AFTERNOON AND WILL EXIT EAST OF THE AREA BETWEEN 03-06Z. SHOWERS AND
THUNDERSTORMS WILL PROGRESS WEST TO EAST IN ADVANCE OF THE
FRONT...PRODUCING A 2-3 HOUR WINDOW OF SUB-VFR CONDITIONS IN HEAVY
RAIN. SOME OF THE STRONGER STORMS COULD PRODUCE SEVERE THUNDERSTORM
WIND GUSTS...WITH THE GREATEST THREAT FROM RDU EASTWARD. WINDS WILL
SHIFT TO NWLY BEHIND THE FRONT...WITH A BRIEF PERIOD OF SHOWERS
BEHIND THE FRONT BEFORE STRONG SUBSIDENCE AND CAA RESULT IN ABRUPT
WEST TO EAST CLEARING BETWEEN 03Z TO 8Z.

OUTLOOK: DRY HIGH PRESSURE WILL RESULT IN VFR CONDITIONS THROUGH THE
WEEKEND. SOUTHERLY RETURN FLOW LATE SUNDAY NIGHT/EARLY MONDAY
WILL LEAD TO INCREASING PROBABILITIES FOR EARLY MORNING STRATUS/FOG.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...KRR
LONG TERM...KRR
AVIATION...CBL
Hazardous weather outlook, May 9, 2:17 PM EDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
217 PM EDT WED MAY 9 2012

NCZ042-077-078-085-086-088-089-101830-
JOHNSTON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
217 PM EDT WED MAY 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
CENTRAL NC THIS AFTERNOON AND INTO THE EARLY EVENING.

THE PRIMARY SEVERE WEATHER THREAT IS EXPECTED TO BE LOCALLY
DAMAGING WIND. LOCALLY VERY HEAVY RAINFALL IS ALSO POSSIBLE WITH
SOME OF THE THUNDERSTORMS...WITH 1 TO 2 INCHES OF RAINFALL IN AN
HOUR LEADING TO LOCALIZED OR MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ007>011-021>028-038>041-043-073>076-083-084-101830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
WILSON-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
217 PM EDT WED MAY 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL MOVE EAST THROUGH
CENTRAL NC THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL IS
POSSIBLE...WITH 1 TO 2 INCHES OF RAINFALL IN AN HOUR LEADING TO
LOCALIZED OR MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, May 9, 3:31 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
331 PM EDT WED MAY 9 2012

NCZ007-023>025-040-076-092030-
ALAMANCE-CHATHAM-DURHAM-LEE-ORANGE-PERSON-
331 PM EDT WED MAY 9 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS PERSON...ORANGE...
LEE...DURHAM...CHATHAM AND ALAMANCE COUNTIES THROUGH 430 PM EDT...

AT 331 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
BUSHY FORK TO MEBANE TO HARPERS CROSSROADS...OR ALONG A LINE
EXTENDING FROM 7 MILES WEST OF ROXBORO TO 8 MILES EAST OF GRAHAM TO
10 MILES SOUTH OF SILER CITY...MOVING EAST AT 50 MPH.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3609 7881 3607 7876 3597 7875 3592 7877
      3593 7881 3587 7883 3586 7891 3562 7899
      3559 7893 3557 7892 3551 7938 3551 7953
      3625 7925 3625 7916 3654 7914 3655 7880
TIME...MOT...LOC 1931Z 273DEG 43KT 3639 7906 3603 7922
          3558 7938

23

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:16 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth, Guilford, Randolph3 hr
May 9, 3:31 PM EDTSpecial Weather StatementRAHChatham, Durham, Orange, Person59 min
May 9, 4:20 PM EDTFlash Flood WarningRAHEdgecombe, Nash, Wilson4 hr
May 9, 4:24 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Wake66 min
May 9, 4:51 PM EDTSpecial Weather StatementRAHSampson69 min
May 9, 4:57 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson48 min
May 9, 5:04 PM EDTAreal Flood AdvisoryRAHWake2 hr
May 9, 5:26 PM EDTSpecial Weather StatementRAHFranklin, Warren64 min
May 9, 5:32 PM EDTSpecial Weather StatementRAHWayne58 min
May 9, 5:41 PM EDTAreal Flood AdvisoryRAHHalifax2 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.